Does Hydroquinone Irritation Go Away?

My dermatologist prescribed me 4% hydroquinone for my stubborn acne red marks that haven't faded even 10% in the last year. When I tried using this cream I noticed a redness around all of the marks I spot treated after the 2nd day so I stopped thinking the drug doesn't do well with my skin. Is this a temporary thing that goes away after continued use?

Doctor Answers (4)

Hydroquinone irritation

+1
Irritation from hydroquinone may occur. Apply moisturizer before use. Are you using another acne medication with the hydroquinone. If yes, talk to your doctor about minimizing interactions.


New York Dermatologist
3.5 out of 5 stars 8 reviews

Hydroquinones for acne scars

+1

You neglected to mention if your skin type is one that tends to darked with inflammation from acne.  Darker skin tones tend to do this.  I always tell my patients that the most important part of controlling acne and its sequela is to stop the acne and its associated inflammation,  HQs will do nothing for inflammation and may in fact increase inflammation as you start treatment.  What it does control is the pigmentary process which is the secondary response in darker skin tones that occurs with inflammation.  Multiple modalities are available to decrease the inflammation and redness: Red light diode therapy, BBL treatments, PDL and other laser modalities.   

Steven Swengel, MD
Los Gatos Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Irritation from Hydroquinone.

+1

Hi Calibration.  It's much more likely that the irritation you are experiencing is from Retin A, which is an exfoliating agent that is commonly packaged with hydroquinone. 

If the irritation is too great, you can ask your doctor for something without Retin A (we use 8% hydrated pads that do not require Retin A) or try using the product less often. 

If you decide to consider an alternative, pulsed dye laser treatments are great for getting rid of redness from acne scars.  Good luck.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

You might also like...

Irritation from Hydroquinone

+1

The initial irritation that can occur when starting hydroquinone usually resolves after continued use. Make sure to use gentle cleansers and moisturizers and to protect your skin in the colder, dry seasons. You will not see results from hydroquinone until after several months of using it and you should not use it indefinitely as there are long-term side effects. 

Channing R. Barnett, MD
New York Dermatologist
4.5 out of 5 stars 5 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.